CSN Login
Members Online: 14

You are here

taxatere after-effects?

klarnet
Posts: 1
Joined: Jul 2001

More than 6 weeks after my last taxatere treatment, I still have fairly weird "side effects": fairly severe edema in my ankles & up into my calves, very painful muscles, sort of all over (only when I move) and, of course, toe and finger neuropathy -- which is the only symptom I have heard about. I also seem to bruise easily. My oncologist & my own research have found no reports of these kinds of problems -- which didn't even start til the last treatment -- as taxatere side effects. Heart and lungs have been checked just in case and are ok. All through treatment (mastectomy, 4 AC cycles, axcillary node dissection, 4 taxatere cylcles), I looked forward to feeling better by this time. (I've started radiation so I know there will be other effects.)But I'm getting worried that the return to rigorous physical activity that I'd looked forward to may NEVER happen. Has anyone had any symptoms like these...? Any info would be much appreciated.

jeancmici
Posts: 682
Joined: Feb 2001

>>But I'm getting worried that the return to rigorous physical activity that I'd looked forward to may NEVER happen.

I wouldn't say NEVER , but rigorous activity may take longer to achieve again than you had thought.

I was dx at 63 and finished treatment just after my 64th birthday - but I find that one good day equals two days of rest following the good day. And in September I will be 65.

Think you will have to be patient, but also OPTIMISTIC because you will feel better eventually, I think.

Jean

charleen
Posts: 1
Joined: Apr 2002

Hi, I'm new to the network so I'm not sure if anyone has replied to your concern. I completed Taxatere last February and also experienced swelling of the ankles and calves. My doctor put me on diaretics + potassium which reduced my swelling. I was on this protocol into June (primarily because I was going to Ireland for my daughter's wedding and didn't want to swell up out of the country with no way of getting a refill. But as soon as I returned, I was off these drugs. Hopefully, by now you have a solution. And, yes I think some of us get symptons that are rare so there isn't much data.

Good health and a rapid recovery.

jmears
Posts: 270
Joined: Jul 2001

Yes, yes, yes!! I thought I was headed for a wheel chair. It looks like we had the same treatment except I had a lumpectomy rather than a mastectomy. Not because of my symptoms but because of my history my Oncologist told me to have my thyroid checked and I had low thyroid. When I started the Synthroid the swollen ankles, painful joints and muscles, and fatigue went away. Reading about thyroid I discovered that those are symptoms of Hypothiroidism (low) along with depression, weight gain ... all of which I had and all of which improved with the medication. To clearify ... I had a thyroid issue in high school 25+ years ago. I had not taken medication since then because it balanced itself ...but the Oncologist must have know that the treatments could mess up the thyroid ... so you may ask you GP to check TSH just to rule that out. It sure made a difference in my life ... I was feeling just like you describe and now ... well I build a block retaining wall in my garden yesturday ... something I would never of imagined doing last summer. Hope you get some releif. Let us know what you find out. Jamie

mushie
Posts: 1
Joined: Apr 2002

Hi I just finished my radiation. Prior to that I had 6 mos of (excuse my spelling) adrmy..& cytoxin and taxotere on a 12 week once a week treatment schedule. I think I had all the side effects. I had bloody nose 24 hrs/7days a week for 12 weeks...I still have runny eyes. Ankles swollen, but going back on my water pills helped that. My toes and bottoms of my feet still sting (numb) and my fingers. My Mails turned brown with dark sports in them and some are detaching from bed of finger. My oncologist says that they can detach up to 6 mos fater treatment as they grow out.My hair had started to grow back before the end of my adrmyicin and & cytoxin cycle was over but fell out again when I started taxotere. It's bee almost two months and still not filling in. though I do have some very fine (baby)hair growing this week! I also have a spinal problem agrivated by Chemo I have spinal stenosis and a synovial syst on my fasets which prevented me from walking for most of my treatment and for a month after. My back Dr. gave me a shot of cortisone thank god and I can now walk....what a difference in healing. I can't walk too much because of back but I enjoy swimming. I joined a pool this winter (salt water) and try to go at least every other day. I also gained 60 MORE lbs on Chemo ....joined WW and have lost 22 lbs now. Feeling a whole lot better.
Keep your chin up and do as much as U can.

Jansharley
Posts: 1
Joined: Jun 2016

I am about to start my chemo with Taxatere, but I have real concerns regarding permanant hair loss.  I have a thyroid condition and a history of hair loss in my family (mostly the men).  I also seem to be the .5 of people that things happen to.  Has anyone taken this drug and have experienced permanant hair loss?

 

pamcb3's picture
pamcb3
Posts: 44
Joined: Apr 2012

i don't have the permanent hair loss but there is a class action law suit against the drug company because of it. I ave permanent damage to my eyes. my tear ducts were scar tissued shut, I have severe dry eyes and my body doesn't make good tears anymore( no natural oils) I have had 7 surgeries to correct the tear ducts with jones tubes, but they migrate after less than a year. I am using "serum tears" to try and correct the severe dry eye problem, so I backed away from my tear duct problem. For months I just put up with the constant runny eyes.... As a result then I got " ingrown eyelashes" I can't seem to win. The frustrating thing is the drug company is well aware of this. I have 3 eye specialists one in Springfield mass and two at Mass Eye and Ear in Boston mass. They all agree it is a known side effect from this drug. If the drug company would advise the oncologists to inform the patients to visit an eye dr during treatment when the eyes are getting bad, they could either irrigat the tear ducts or put stents in. This angers me to no end. It affects every area of my life! I am trying to gather people this has happened to and take legal action just like the women who's hair didn't grow back. They weren't warned. Now they need natural hair wigs which can cost thousands of dollars. ( I am a hairdresser so I am well aware of this) insurance companies won't pay because they say it is cosmetic.  I tried to contact their law firm thinking they might take this side effect on as well but they said no. I won't give up. This shouldn't have happened and I don't want it to happen to anyone else.... It has an effect on everything I do. And not in a good way!!!! I know there are more victims out there. Don't get me wrong, I do not blame my oncologist, I do not blame the drug, I blame Sano-fi Aventis .... Failure to inform.... I could have had a chance to lead a more normal life, but they choose not to include a very valuable piece of information that could have made the world of difference in the quality of my life.

so, if you have taxotere or taxol or docetaxel, and your eyes start to water and get worse..... Go see your eye dr!!!!!! Good luck!! Pam Burno

 

Teach76's picture
Teach76
Posts: 174
Joined: Jul 2015

I finished taxotere in November.  it took until January for my hair to really come back, and I still do not have decent eyebrows, but my hair returned thicker than before it.  I do not have a family history of hair loss, but that was my experience.

i suppose it all depends on your value of hair - I had gotten a few wigs during treatment ( through the generosity of the ACS and family members ), but honestly, I never wore them and just passed them on to someone else who needed them.

Wish I could consult my crystal ball, but alas! my hair has now covered that up!

Blessings,

Kathy

Double Whammy's picture
Double Whammy
Posts: 2706
Joined: Jun 2010

I have not seen my full head of hair since August 4, 2010 when it fell out.  SOME hair grew back, but I look like a side show freak.  I was not warned of this potential.  Knowing me like I do, I think I would have taken the risk because I was scared and my oncologist did explain to me why she was recommending Taxotere vs. Adriamyacin.  No one mentioned the permanent hair loss and I have learned now that it is not that uncommon.  Had I been warned, I think I would have accepted it better.  I shave off what hair I have and wear wigs.  What hair I do have is totally useless and horid.  Am I happy to be alive?  You bet I am.  But I wish I had been warned and offered other options and that I had made an informed decision to sign up for Taxotere.  Good luck on your journey.  I know many women who had Taxotere and have all of their hair back.  My oncologist says she now has this discussion with her patients for whom she is recommending Taxotere - and she says some of them do not agree to take that drug.

Suzanne

CoastalMom's picture
CoastalMom
Posts: 35
Joined: May 2016

I was on Taxotere along with (3) other chemo cocktails for breast cancer.  Finished it in November and my hair started growing back,  thicker and curly,  but it is still not long.  I am still wearing my wig at times.  I know it will take awhile for it to grow back long.  As far as my eyebrows,  I've had them waxed once and they have grown back very nicely.  My eyelashes are coming back in very slowly.  I've just started wearing mascara again.  But I figured it is going to take a while.

 

 

Subscribe to Comments for "taxatere after-effects?"